What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 28, 10:03 PM EST, 50 minutes earlier.
Area forecast discussion, Apr 28, 10:03 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1103 PM EDT Fri Apr 28 2017
.Forecast Update...
Issued at 1100 PM EDT Fri Apr 28 2017
The threat for severe weather continues this evening in the Tornado
Watch area. Storms have developed right along the warm front
boundary in southern IN. These storms have shown some deep rotation
and are expected to continue to do so over the next few hours as the
track northeast along the boundary. The tornado threat is the
highest in this location. Further to the south, a few cells have
popped up along the Ohio River. These could potentially become
strong to severe as well, though they are struggling a bit more.
Aside from the severe potential, the flooding threat is increasing.
Training storms over Dubois county have already produced 2-3 inches
of rain and more storms continue to develop along the boundary. The
main question for tonight will be how far south this line of storms
will sag. Much of the guidance suggests it will stay along and north
of the Ohio River, though a few of the high res models have it
sinking further south. Will lean towards the former solution for
now. Given that, pops were updated to decrease them across south
central KY and increase them across southern IN. Also raised low
temps a bit as southerly flow should keep the region on the warm
side. The updated forecast is already out.
&&
.Short Term...(This evening through Saturday night)
Issued at 215 PM EDT Fri Apr 28 2017
...Severe Storms Forecast for Late this Afternoon through Tonight...
Have a nice clear slot over southern KY early this afternoon,
allowing for a nice pocket of instability for the warm front that's
lifting quickly northward now to take advantage of. Expect storms to
start developing in the next hour or two with an increase in
coverage especially along the front this evening. Forecast soundings
continue to increase confidence in supercells developing in this
environment, with large hail and damaging winds and a tornado
threat, especially along the warm front. This evening, NCAR ensemble
0-3 km storm relative helicity was over 300 m2/s2 with 0-1 km shear
vectors around 40 knots, indicative of good low-level rotation
potential. These values would satisfy a local study on potential for
tornadoes developing within supercells.
Tonight, we could see a brief break in precip before they redevelop
again as a low-level jet focuses convergence somewhere over or just
north of the Ohio River. This new development and its potential
persistence was the main reason a Flash Flood Watch was issued
earlier today. Precipitable waters in the 1.7-2 inch range will make
for very heavy rains coming out of these storms, so rainfall totals
around 3 inches are possible, if not a little more, over the watch
area by this time tomorrow.
By late morning Saturday, we should see those rains taper off,
especially as the warm frontal boundary looks to lift a little
farther north. By afternoon, we should get another pool of surface-
based CAPE. Near record temperatures are forecast for highs, and
even warm lows (see Climate section below). A cap should be in place
tomorrow though, that will keep most from taking advantage of it.
The GFS and WRF-ARW are the only models showing any QPF in our area.
Some of the better performing models for rain chances the last few
months would argue for a narrow stripe of isolated to scattered
storms across our northern counties in Indiana (i.e., Dubois to
Jefferson) and a secondary isolated area over Lake Cumberland.
.Long Term...(Sunday through Friday)
Issued at 215 PM EDT Fri Apr 28 2017
...Another Round of Heavy Rain and Some Severe Potential Late
Sunday...
After another warmer morning Sunday, again potential breaking warm
min records, we should be dry for most of the day. Models are in
pretty good agreement on this scenario, bringing in storms ahead of
a north/south-oriented cold front Sunday night. Given another near
record warm day, these storms should have plenty of available
instability to allow for strong to severe potential at least in the
evening hours, perhaps late into the overnight as well. Precipitable
water levels once again will surge into the 1.7-2 inch range, so
another round of flash flooding is possible.
Monday looks like a chillier day, as a large upper low moves into
the Great Lakes. We'll have southwest winds, but much lower low-
level thicknesses, to bring temperatures to below normal for highs.
The cooler weather likely will persist most of the week, as that
upper low slowly heads northeast and then gets replaced by another
meridional trough for late week. We may see some cool precip with
this transition from mid to late week. Did not make any changes to
the blended forecast for now.
&&
.Aviation...(00Z Issuance)
Issued at 742 PM EDT Fri Apr 28 2017
Convective activity has been held in check by a capping inversion,
so will continue to mention SHRA activity with a few thunderstorms
in the VC of SDF/BWG through the evening hours. Outside of any T-
storms, VFR will prevail with a steady S wind.
Biggest question for the overnight will be whether a line of
convection that sets up north of the Ohio River will have enough of
a cold pool push to make it back toward SDF. Warm frontal boundary
is already north of the area so storms would have to get organized
pretty well to push back into the terminal. Given good support of
this scenario occurring from hi-res models, will introduce prevailing
t-storm mention at SDF after 07Z, where a few hour period of heavy
rain would be possible. Overall confidence is low, but it could have
an impact if it occurs.
Either way, conditions should improve around or just after sunrise
with a steady S wind and Sct-Bkn clouds around 4 K feet.
Elsewhere at BWG/LEX, staying more optimistic that these sites will
see little more than scattered shower and t-storm activity through
the evening, before dry conditions take hold overnight. LEX could be
close enough to the boundary in the pre-dawn hours to warrant VCTS
mention, but will otherwise be dry by mid to late morning on
Saturday.
&&
.Hydrology...
Issued at 1100 AM EDT Fri Apr 28 2017
Heavy rain is expected over the weekend over much of the middle
Ohio Valley. Between two to five inches of rain are expected along
the Ohio River over the next 72 hours, with the heavier amounts in
the west. This will lead to quick rises on all stream and rivers in
the area with minor flooding possibily in the Green, Rough, and
Muscatatuck basins. In addition, heavy rain tonight could lead
to flash flooding in parts of southern Indiana and northern
Kentucky. If you live in a flood prone area, watch water levels
closely this weekend.
&&
.Climate...
Issued at 830 AM EST Fri Apr 28 2017
Temperature and rainfall records for the weekend:
4/29 Warm L 4/29 Record H 4/30 Warm L 4/30 Record H
Louisville 67 (1951) 89 (1899) 70 (1899) 91 (1894)
Lexington 67 (1899) 86 (1899) 70 (1899) 91 (1942)
Bowling G. 67 (1899) 91 (1894) 68 (1899) 92 (1942*)
Frankfort 63 (1899) 89 (1914) 66 (1910) 91 (1942)
4/29 Rainfall 4/30 Rainfall
Louisville 2.02" (1927) 2.37" (1983)
Lexington 1.31" (2014) 3.21" (1909)
Bowling G. 2.40" (1912) 3.00" (1911)
Frankfort 2.20" (2002) 2.62" (1909)
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until 11 AM EDT /10 AM CDT/ Saturday for
INZ076>079-083-084-089>092.
KY...Flash Flood Watch until 11 AM EDT /10 AM CDT/ Saturday for
KYZ023>025-029>038.
&&
Update...EER
Short Term...RJS
Long Term...RJS
Aviation...BJS
Hydrology...CMC
Climate...RJSHazardous weather outlook, Apr 28, 8:41 PM EST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
941 PM EDT Fri Apr 28 2017
KYZ026-027-039>043-045>049-053>057-061>067-070>078-081-082-300145-
Ohio-Grayson-Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-
Washington-Mercer-Jessamine-Clark-Larue-Marion-Boyle-Garrard-Madison-
Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-
Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Hartford, Leitchfield, Lawrenceburg,
Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield,
Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon,
Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
941 PM EDT Fri Apr 28 2017 /841 PM CDT Fri Apr 28 2017/
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Scattered thunderstorms are expected to develop and become numerous
overnight along a warm front. Any storm that develops will have the
potential to produce locally heavy rainfall along with lightning and
gusty winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Additional thunderstorms are forecast through the weekend. The
environment again could support strong to severe thunderstorms.
Right now the best time frames for thunderstorm activity looks to be
Sunday late afternoon through Sunday night. The main threats with
any severe storms this weekend with be damaging winds and hail. Also
repeated rounds of storms with high rainfall rates may create some
flooding issues.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report wind, hail of any size, and instances
of flooding today through the weekend.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
INZ076>079-083-084-089>092-KYZ023>025-029>034-038-300145-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Bullitt-Oldham-Trimble-Henry-
Shelby-Spencer-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Shepherdsville, Louisville,
La Grange, Bedford, Milton, New Castle, Shelbyville,
and Taylorsville
941 PM EDT Fri Apr 28 2017 /841 PM CDT Fri Apr 28 2017/
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...TORNADO WATCH 171 IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ SATURDAY...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Storms will become more widespread through the overnight hours.
Through 2am EDT any storm that develops will have the potential to
become severe. After 2am the situation will transition to more of a
flooding threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Additional thunderstorms are forecast through the weekend. The
environment again could support strong to severe thunderstorms.
Right now the best time frames for thunderstorm activity looks to be
Sunday late afternoon through Sunday night. The main threats with
any severe storms this weekend with be damaging winds and hail. Also
repeated rounds of storms with high rainfall rates may create some
flooding i
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report wind, hail of any size, and instances
of flooding today through the weekend.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
KYZ028-300145-
Hardin-
Including the city of Elizabethtown
941 PM EDT Fri Apr 28 2017
...TORNADO WATCH 171 IN EFFECT UNTIL 2 AM EDT SATURDAY...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Storms will become more widespread through the overnight hours.
Through 2am EDT any storm that develops will have the potential to
become severe. After 2am the situation will transition to more of a
flooding threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Additional thunderstorms are forecast through the weekend. The
environment again could support strong to severe thunderstorms.
Right now the best time frames for thunderstorm activity looks to be
Sunday late afternoon through Sunday night. The main threats with
any severe storms this weekend with be damaging winds and hail. Also
repeated rounds of storms with high rainfall rates may create some
flooding issues.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report wind, hail of any size, and instances
of flooding today through the weekend.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
KYZ035>037-300145-
Franklin-Scott-Harrison-
Including the cities of Frankfort, Georgetown, and Cynthiana
941 PM EDT Fri Apr 28 2017
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Scattered thunderstorms are expected to develop and become numerous
overnight along a warm front. Any storm that develops will have the
potential to produce locally heavy rainfall along with lightning and
gusty winds.
Areas that receive repeated storms with high rainfall rates may
develop flooding issues tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Additional thunderstorms are forecast through the weekend. The
environment again could support strong to severe thunderstorms.
Right now the best time frames for thunderstorm activity looks to be
Sunday late afternoon through Sunday night. The main threats with
any severe storms this weekend with be damaging winds and hail. Also
repeated rounds of storms with high rainfall rates may create some
flooding i
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report wind, hail of any size, and instances
of flooding today through the weekend.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
13
In the hours before
Special weather statement, Apr 28, 8:23 PM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
923 PM EDT FRI APR 28 2017
INZ076-083-084-290215-
Crawford-Orange-Dubois-
923 PM EDT FRI APR 28 2017
...A STRONG THUNDERSTORM WILL AFFECT DUBOIS...NORTHWESTERN CRAWFORD
AND SOUTHWESTERN ORANGE COUNTIES...
At 922 PM EDT/822 PM CDT/, a strong thunderstorm was located 9 miles
southwest of Jasper, moving east at 60 mph.
Dime size hail is possible with this storm.
Locations impacted include...
Jasper, English, Huntingburg, Holland, Birdseye, Dubois, Celestine,
Millersport, Bretzville and Taswell.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3840 8707 3854 8653 3835 8645 3823 8707
TIME...MOT...LOC 0122Z 252DEG 54KT 3831 8707
EBW
Local storm report, Apr 28, 10:11 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1111 PM EDT FRI APR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM HAIL 3 NW HARDINSBURG 38.49N 86.32W
04/28/2017 U0.88 INCH ORANGE IN TRAINED SPOTTER
POWER AND CELL PHONE SERVICE IS OUT IN THE
AREA.
&&
KDWLocal storm report, Apr 28, 10:27 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1127 PM EDT FRI APR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND DMG 3 S HAYSVILLE 38.44N 86.92W
04/28/2017 DUBOIS IN EMERGENCY MNGR
POWER LINES DOWN ON 400 NORTH A HALF MILE
EAST OF MILL STREET.
&&
KDWLocal storm report, Apr 28, 10:29 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1129 PM EDT FRI APR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM FLASH FLOOD 2 NNW JASPER 38.42N 86.95W
04/28/2017 DUBOIS IN EMERGENCY MNGR
WATER OVER THE ROADWAY AT SAINT CHARLES
STREET AND 36TH STREET.
&&
KDWSpecial weather statement, Apr 28, 10:49 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Louisville KY
1149 PM EDT FRI APR 28 2017
INZ092-KYZ030>032-290415-
Clark-Jefferson-Oldham-Trimble-
1149 PM EDT FRI APR 28 2017
...A STRONG THUNDERSTORM IS AFFECTING CLARK...OLDHAM...SOUTHWESTERN
TRIMBLE AND NORTHEASTERN JEFFERSON COUNTIES...
At 1148 PM EDT, a strong thunderstorm was located near Prospect,
moving east at 45 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Louisville, Jeffersonville, La Grange, Prospect, Worthington Hills,
and Barbourmeade.
Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
LAT...LON 3834 8532 3826 8574 3834 8577 3835 8576
3837 8578 3846 8581 3855 8538
TIME...MOT...LOC 0348Z 254DEG 38KT 3837 8568
13Local storm report, Apr 28, 10:51 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1151 PM EDT FRI APR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM HAIL 1 NNW ENGLISH 38.34N 86.47W
04/28/2017 U1.00 INCH CRAWFORD IN TRAINED SPOTTER
&&
KDWNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683323, 683319, 683310, 683311, 683312, 683324, 684594, 684595, 683321, 684596, 684597, 683315, 683313, 683314, 683318, 683316, 683317, 683326, 683327, 683325, 683341, 683328, 683333, 683329, 683330, 683331, 683332, 684598, 683334, 683335, 683337, 683336, 683340, 683338, 683339.